|Year : 2014 | Volume
| Issue : 1 | Page : 95-97
Alopecia following oral acyclovir for the treatment of herpes simplex keratitis
Ashok Sharma1, Kanwar Mohan2, Rajan Sharma3, Verinder S Nirankari4
1 Cornea Center, Chandigarh, India
2 Squint Center, Chandigarh, India
3 MMIMSR, Mullana, Ambala, India
4 Cornea Service, University of Maryland, Maryland, MD, USA
|Date of Web Publication||1-Jan-2014|
Director, Cornea Center, 833-834, Sector 22A, Chandigarh - 160 022
Source of Support: None, Conflict of Interest: None
| Abstract|| |
The authors report acyclovir-induced alopecia in a patient treated for herpetic keratouveitis. A 32-years-old female was diagnosed with herpetic keratouveitis. She was placed on prednisolone acetate (1%) suspension four times a day, atropine sulfate (1%) thrice a day, and oral acyclovir 400 mg twice-daily. Three weeks following oral acylovir, keratouveitis improved, but she developed alopecia without any drug eruptions. Oral acyclovir was discontinued. Three months later, alopecia completely resolved. Alopecia may be considered a possible complication following oral acyclovir.
Keywords: Alopecia, Antiviral Drugs, Acyclovir
|How to cite this article:|
Sharma A, Mohan K, Sharma R, Nirankari VS. Alopecia following oral acyclovir for the treatment of herpes simplex keratitis. Middle East Afr J Ophthalmol 2014;21:95-7
|How to cite this URL:|
Sharma A, Mohan K, Sharma R, Nirankari VS. Alopecia following oral acyclovir for the treatment of herpes simplex keratitis. Middle East Afr J Ophthalmol [serial online] 2014 [cited 2019 Dec 11];21:95-7. Available from: http://www.meajo.org/text.asp?2014/21/1/95/124131
| Introduction|| |
Acyclovir is a potent antiviral drug commonly used in the treatment of herpes simplex keratitis. Oral acyclovir may be used to treat epithelial keratitis, stromal keratitis, and keratouveitis due to herpes simplex virus infection.  Oral acyclovir prophylaxis is recommended for patients undergoing penetrating keratoplasty for herpes simplex keratitis.  Oral acyclovir is safe and effective for herpes zoster ophthalmicus.  Though oral acyclovir is widely used in most countries, alopecia induced by its usage has not been previously reported. Here, we report a case of alopecia following oral acyclovir that recovered 12 weeks after discontinuing treatment.
| Case Report|| |
A 32-years-old female presented with complaints of redness, watering, photophobia, and diminution of vision in the left eye with duration of two weeks. She disclosed a history of a similar attack in the left eye one year previously. She had a visual acuity of 20/20 in the right eye and count fingers close to face in the left eye. Examination of the right eye did not reveal any abnormality. There was mild conjunctival congestion in the left eye. Slit lamp biomicroscopy showed corneal edema, medium-sized keratic precipitates, cells (++) and flare (++). Fluorescein staining of the cornea did not reveal any epithelial defect. There was a marked decrease of corneal sensation in the left eye. A diagnosis of keratouveitis due to recurrent herpes simplex virus infection in the left eye was considered. She was placed on prednisolone acetate (1%) suspension four times daily, atropine sulfate (1%) thrice a day, and oral acyclovir 400 mg twice-daily. At one week follow-up, there was decrease in her symptoms. The visual acuity in the left eye improved to counting fingers at three meters. Slit lamp biomicroscopy revealed mild corneal edema, decrease keratic precipitates, cells (+) and flare(+). She was advised to continue the same treatment. At three weeks, she felt symptomatically better, but complained of diffuse loss of hair from scalp. There was no history of drug eruptions. Her visual acuity in the left eye was 20/200. Slit lamp biomicroscopy revealed residual corneal opacity and few old keratic precipitates in the left eye. Examination of the scalp revealed a diffuse hair loss and no drug eruptions [Figure 1]. The color and the texture of the hair were normal.
Oral acyclovir was discontinued, and topical prednisolone was reduced to thrice a day for two weeks and then twice a day for two weeks. A follow up after three months of discontinuation of oral acyclovir revealed hair re-growth in the affected area on her scalp [Figure 2]. Examination of the left eye revealed a corneal opacity, and she was advised to undergo penetrating keratoplasty for the left eye. The patient was not on any other oral, topical or over-the-counter medication. In addition, she did not receive any holistic, natural or home remedies during this period. Patient was moderately-built and did not suffer from any nutritional deficiency. She had not been pregnant recently. In addition, she did not have any other systemic problem that may lead to hormonal imbalance. She did not suffer from lupus erythematosus, hypothyroidism, hyperthyroidism, syphilis, sarcoidosis, HIV infection or any systemic malignancy.
| Discussion|| |
Drug-induced alopecia usually occurs as a diffuse non-cicatricial alopecia that recovers after discontinuation of the drug.  Drug-induced alopecia occurs as a consequence of a toxic effect of the drug on the hair follicle matrix.  Drugs may cause abrupt cessation of mitotic activity in rapidly dividing hair matrix cells (anagen effluvium) or may bring the hair follicle to premature rest (telogen effluvium).  In rare cases, alopecia may be permanent. Anagen effluvium is a prominent adverse effect of anti-mitotic agents. Telogen effluvium may occur following administration of anti-coagulants, vitamin A, anti-hyperlidemic drugs, anti-thyroid drugs, and oral contraceptives. 
Alopecia following oral acyclovir has not been reported. Oral acyclovir is responsible for alopecia in our patient, as she was not taking any other oral medication. She also did not suffer from any systemic disease including lupus erythematosus, hypothyroidism, hyperthyroidism, syphilis, sarcoidosis, HIV infection or any systemic malignancy that could have resulted in alopecia.  In addition, the complete reversal of hair loss occurred after discontinuing oral acyclovir. It is difficult to postulate the possible mechanism of oral acyclovir-induced alopecia. Depending on the type of drug, dosage, and patient susceptibility, drug-induced hair loss presents as telogen effluvium, anagen effluvium or both.  Isonicotinic acid hydrazide (INH)-induced anagen effluvium and associated lichenoid eruption has also been reported.  In that case, the patient also had complete recovery of hair loss after discontinuation of INH. The authors postulated that the complete recovery from anagen effluvium could have been due of the early initiation of corticosteroids.  Our patient did not have any drug eruptions. INH-induced alopecia in absence of lichenoid reaction has been reported.  Complete recovery of alopecia in our patient occurred after 12 weeks of stopping oral acyclovir. We did not prescribe oral corticosteroids in this case. She had been advised to undergo penetrating keratoplasty. If she chooses to undergo penetrating keratoplasty, she will be placed on oral valacyclovir postoperatively. 
Oral acyclovir is safe and has been recommended for both treatment and prophylaxis for recurrent herpes simplex keratitis. However, a rare complication alopecia may be kept in mind and the drug should be discontinued in case alopecia occurs.
| References|| |
|1.||Young RC, Hodge DO, Liesegang TJ, Baratz KH. Incidence, recurrence, and outcomes of herpes simplex virus eye disease in Olmsted County, Minnesota, 1976-2007: The effect of oral antiviral prophylaxis. Arch Ophthalmol 2010;128:1178-83. |
|2.||Jansen AF, Rijneveld WJ, Remeijer L, Völker-Dieben HJ, Eggink CA, Geerards AJ, et al. Five-year follow-up on the effect of oral acyclovir after penetrating keratoplasty for herpetic keratitis. Cornea 2009;28:843-5. |
|3.||Hoang-Xuan T, Büchi ER, Herbort CP, Denis J, Frot P, Thénault S, et al. Oral acyclovir for herpes zoster ophthalmicus. Ophthalmology 1992;99:1062-70. |
|4.||Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F. Drug-induced hair loss and hair growth. Incidence, management and avoidance. Drug Saf 1994;10:310-7. |
|5.||Piraccini BM, Iorizzo M, Rech G, Tosti A. Drug-induced hair disorders. Curr Drug Saf 2006;1:301-5. |
|6.||Llau ME, Viraben R, Montastruc JL. Drug-induced alopecia: Review of the literature. Therapie 1995;50:145-50. |
|7.||Adler SN, Gasbarra DB. A pocket manual of differential diagnosis. 4 th ed.. Lippincott Williams and Wilkins; 2005. |
|8.||Sharma PK, Gautam RK, Bhardwaj M, Kar HK. Isonicotinic acid hydrazide induced anagen effluvium and associated lichenoid eruption. J Dermatol 2001;28:737-41. |
|9.||Gupta KB, Kumar V, Vishvkarma S, Shandily R. Isoniazid-induced alopecia. Lung India 2011;28:60-1. |
|10.||Goldblum D, Bachmann C, Tappeiner C, Garweg J, Frueh BE. Comparison of oral antiviral therapy with valacyclovir or acyclovir after penetrating keratoplasty for herpetic keratitis. Br J Ophthalmol 2008;92:1201-5. |
[Figure 1], [Figure 2]